Carbamazepine/Macrolide Antibiotics Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process your carbamazepine properly.
What might happen:
The blood levels of your carbamazepine may increase and cause toxic effects, including drowsiness, dizziness, blurred vision, or loss of coordination.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. They may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Dravet C, Mesdjian E, Cenraud B, Roger J. Interaction between carbamazepine and triacetyloleandomycin. Lancet 1977 Apr 9;1(8015):810-1.
- 2.Mesdjian E, Dravet C, Cenraud B, Roger J. Carbamazepine intoxication due to triacetyloleandomycin administration in epileptic patients. Epilepsia 1980 Oct;21(5):489-96.
- 3.Straughan J. Erythromycin-carbamazepine interaction?. S Afr Med J 1982 Mar 20;61(12):420-1.
- 4.Larrey D, Funck-Brentano C, Breil P, Vitaux J, Theodore C, Babany G, Pessayre D. Effects of erythromycin on hepatic drug-metabolizing enzymes in humans. Biochem Pharmacol 1983 Mar 15;32(6):1063-8.
- 5.Wong YY, Ludden TM, Bell RD. Effect of erythromycin on carbamazepine kinetics. Clin Pharmacol Ther 1983 Apr;33(4):460-4.
- 6.Hedrick R, Williams F, Morin R, Lamb WA, Cate JC 4th. Carbamazepine--erythromycin interaction leading to carbamazepine toxicity in four epileptic children. Ther Drug Monit 1983;5(4):405-7.
- 7.Vajda FJ, Bladin PF. Carbamazepine--erythromycin-base interaction. Med J Aust 1984 Jan 21;140(2):81.
- 8.Carranco E, Kareus J, Co S, Peak V, Al-Rajeh S. Carbamazepine toxicity induced by concurrent erythromycin therapy. Arch Neurol 1985 Feb; 42(2):187-8.
- 9.Kessler JM. Erythromycin-carbamazepine interaction. S Afr Med J 1985 Jun 29;67(26):1038.
- 10.Wroblewski BA, Singer WD, Whyte J. Carbamazepine-erythromycin interaction. Case studies and clinical significance. JAMA 1986 Mar 7; 255(9):1165-7.
- 11.Jaster PJ, Abbas D. Erythromycin-carbamazepine interaction. Neurology 1986 Apr;36(4):594-5.
- 12.Berrettini WH. A case of erythromycin-induced carbamazepine toxicity. J Clin Psychiatry 1986 Mar;47(3):147.
- 13.Goulden KJ, Camfield P, Dooley JM, Fraser A, Meek DC, Renton KW, Tibbles JA. Severe carbamazepine intoxication after coadministration of erythromycin. J Pediatr 1986 Jul;109(1):135-8.
- 14.Zitelli BJ, Howrie DL, Altman H, Maroon TJ. Erythromycin-induced drug interactions. An illustrative case and review of the literature. Clin Pediatr (Phila) 1987 Mar;26(3):117-9.
- 15.Woody RC, Kearns GL, Bolyard KJ. Carbamazepine intoxication following the use of erythromycin in children. Pediatr Infect Dis J 1987 Jun; 6(6):578-9.
- 16.Macnab AJ, Robinson JL, Adderly RJ, D'Orsogna L. Heart block secondary to erythromycin-induced carbamazepine toxicity. Pediatrics 1987 Dec; 80(6):951-3.
- 17.Barzaghi N, Gatti G, Crema F, Monteleone M, Amione C, Leone L, Perucca E. Inhibition by erythromycin of the conversion of carbamazepine to its active 10,11-epoxide metabolite. Br J Clin Pharmacol 1987 Dec; 24(6):836-8.
- 18.Miles MV, Tennison MB. Erythromycin effects on multiple-dose carbamazepine kinetics. Ther Drug Monit 1989;11(1):47-52.
- 19.Albani F, Riva R, Baruzzi A. Clarithromycin-carbamazepine interaction: a case report. Epilepsia 1993 Jan-Feb;34(1):161-2.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.